Alert archive / Delaware / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

July 13, 2016Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 13, 2016, 5:02 PM EDT for Sussex County, Delaware. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 5:02 PM EDT (21:02 UTC)
Expired
Jul 13, 2016, 6:00 PM EDT
In force
58 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 34 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

681 
WWUS81 KPHI 132102
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
502 PM EDT WED JUL 13 2016
 
DEZ003-132200-
INLAND SUSSEX-
502 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX COUNTY...

AT 501 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHARPTOWN...OR 9 MILES
NORTHWEST OF SALISBURY...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLSBORO...LAUREL...DELMAR...DAGSBORO...GUMBORO...
SYCAMORE AND BETHEL. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. FEW ROADS HAVE BEEN REPORTED CLOSED DUE TO FLOODING NEAR
SEAFORD, DE. 

LAT...LON 3846 7569 3861 7571 3863 7570 3857 7523
      3845 7528
TIME...MOT...LOC 2101Z 287DEG 12KT 3850 7566 
$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 13, 4:57 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 13, 4:57 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
457 PM EDT WED JUL 13 2016

.SYNOPSIS...
An approaching upper trough and a weak surface front will affect the
weather tonight through Thursday night. Bermuda high pressure will
strengthen across the Middle Atlantic region this weekend and into
next week. Another disturbance will affect the area next Monday and
Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
453P: Seaford De in sw Sussex County De 5.49". Suggest midpoint
between Dox and Dix DP STA for rainfall totals. Warm frontal life
apparent s DE attm. Comms problem resolved.

---
from 345P below.

Showers and isolated thunderstorms continued in our forecast area
at mid afternoon. Precipitable water values were above 2 inches at
most locations, so they have been efficient rain producers.
Rainfall amounts up to 3 inches have been reported.

The low topped convection is expected to continue regenerating in
southeastern Pennsylvania and on the upper Delmarva into the early
evening hours in response to a mid level impulse. The precipitation
should then diminish by late evening. The guidance is suggesting
that another impulse may trigger additional showers and thunderstorms
near or off the coast late tonight.

The southerly surface flow will continue to draw moisture into our
region tonight. We are anticipating low clouds to develop.

The clouds cover and the southerly flow should keep temperatures
from dropping below the 70s at most locations.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
The main issue for Thursday will be the increasing heat and
humidity. Most locations in our forecast area should get up into the
lower and middle 90s. The exceptions will be the elevated terrain in
the Poconos and northern New Jersey, and communities right along the
coast, where highs should be in the 80s.

Where highs will be in the lower and middle 90s dew point readings
are expected to be in the lower and middle 70s. As a result, heat
index values are anticipated to reach 100 to 105. We have issued an
Excessive Heat Warning for the urban corridor counties from Mercer
to Philadelphia to New Castle. We have issued a Heat Advisory for
our remaining counties except Carbon, Monroe and Sussex (New
Jersey), as well as the coastal strip.

Thursday should begin with some low clouds. However, they are
expected to lift and break during the morning. A line of showers and
thunderstorms is expected to arrive from the northwest during the
afternoon in advance of an approaching surface trough.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The pattern is turning more summer-like with an upper ridge building
across the southern parts of the country and the storm track moving
across the US/Canada boarder region this weekend and into next week.
The systems will be difficult to time and the operational models are
showing different solutions with regards to the details, so after
the weekend, the fcst will tend to be more generic. One system
brings sct tstms thu night before moving away. Fair and very warm
weather is expected Fri. Mostly fair weather for the weekend with sct
tstms across the Delmarva and srn NJ. Sct tstms for the beginning of
next week.

Temperatures will remain well above normal into Fri with heat
related flags extended into this period. You can expect hot temps
fri, but the humidity levels will be less than Wed/Thu. Highs on Fri
will be mostly in the low/mid 90s. Into the weekend and next week,
temperatures will remain above normal with readings mostly topping
out in the upper 80s to low 90s.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

TAFS resent per request of national comms around 2035z.

Conditions will continue to vary between VFR and MVFR into this
evening. Occasional showers may lower the ceiling and visibility
values into the IFR category for a brief time.

The showers are anticipated to move northeastward and dissipate this
evening. However, low clouds should keep conditions in the MVFR
category for much of the night. The low clouds are expected to lift
and break on Thursday morning with VFR conditions forecast into the
afternoon. A line of showers and thunderstorms is expected to arrive
from the northwest during the afternoon hours.

The wind is forecast to favor the southeast to southwest quadrant
into tonight at speeds generally less than 10 knots. A south to
southwest wind is expected for Thursday with speeds increasing to 8
to 12 knots.

OUTLOOK...
Typical summer weather with mostly VFR conditions thru the period.
Sct showers and tstms will lower cigs/vsbys at times. Periods most
favorable are Thu evening and again Sat/Sun afternoon and evening
across the srn areas.

&&

.MARINE...
A southerly flow will continue on the coastal waters of New Jersey
and Delaware for tonight and Thursday. Wave heights on our ocean
waters should be 2 to 3 feet. Waves on Delaware Bay will be 2 feet
or less. Scattered showers are expected into this evening.
Additional showers and thunderstorms may develop along or off the
coast late tonight before moving out to sea. A line of showers and
thunderstorms may approach from the northwest late on Thursday.

OUTLOOK...
A mostly tranquil period on the waters overall. No major tropical
systems in the Atlantic basin expected. Sct tstms may produce
locally higher winds and seas, but overall sub-sca conditions
expected.

RIP CURRENTS...

There is a low risk for the development of dangerous rip currents
into tonight.

The probable risk category for Thursday is also low. We are
anticipating a southerly wind around 10 mph at that time along with
a southerly 2 foot swell with a period of about 5 seconds.

&&

.EQUIPMENT...
KACY ASOS remains out of service. Replacement parts have arrived,
and we are hopeful it will be back on line later today.

National Comms problem appears pretty much resolved.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from noon to 8 PM EDT Thursday for PAZ060>062-
     101-103-105.
     Excessive Heat Warning from noon Thursday to 8 PM EDT Friday
     for PAZ070-071-102-104-106.
NJ...Heat Advisory from noon to 8 PM EDT Thursday for NJZ007>010-
     012-013-016-020>023-027.
     Excessive Heat Warning from noon Thursday to 8 PM EDT Friday
     for NJZ015-017>019.
DE...Heat Advisory from noon to 8 PM EDT Thursday for DEZ002-003.
     Excessive Heat Warning from noon Thursday to 8 PM EDT Friday
     for DEZ001.
MD...Heat Advisory from noon to 8 PM EDT Thursday for MDZ008-012-
     015-019-020.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...Drag/Iovino  456
Short Term...Iovino
Long Term...O'Hara
Aviation...Iovino/O'Hara 456
Marine...Iovino/O'Hara
Equipment...456
Hazardous weather outlook, Jul 13, 3:15 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT WED JUL 13 2016

DEZ002-003-MDZ008-012-015-019-020-NJZ007>010-012-013-016-020>023-027-
PAZ060>062-101-103-105-141915-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-WARREN-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-SALEM-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
315 PM EDT WED JUL 13 2016

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-141915-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
315 PM EDT WED JUL 13 2016

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON THURSDAY TO 8 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ001-014-024>026-PAZ054-055-141915-
DELAWARE BEACHES-SUSSEX-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-CARBON-MONROE-
315 PM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-141915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
315 PM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 13, 4:07 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HEAVY RAIN       4 E DELMAR              38.46N  75.50W
07/13/2016  M2.27 INCH       SUSSEX             DE   COCORAHS

            WITHIN THE LAST 2 HOURS

&&

EVENT NUMBER PHI1601405

SFJ
Special weather statement, Jul 13, 4:39 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 PM EDT WED JUL 13 2016

DEZ003-132130-
INLAND SUSSEX-
439 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUSSEX COUNTY...

AT 438 PM EDT...A STRONG THUNDERSTORM WAS OVER SHARPTOWN...OR 12
MILES SOUTHEAST OF HURLOCK...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...SEAFORD...MILLSBORO...LAUREL...SELBYVILLE...DELMAR...
DAGSBORO...MILLVILLE...SYCAMORE...GUMBORO...LONG NECK...BLADES...
FRANKFORD AND BETHEL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3846 7569 3869 7571 3872 7514 3862 7513
      3862 7515 3859 7518 3859 7521 3858 7518
      3857 7518 3859 7514 3859 7513 3845 7511
TIME...MOT...LOC 2038Z 225DEG 13KT 3854 7567

PO
Local storm report, Jul 13, 4:50 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HEAVY RAIN       SEAFORD                 38.65N  75.62W
07/13/2016  M5.49 INCH       SUSSEX             DE   DEOS

&&

EVENT NUMBER PHI1601406

SFJ
Local storm report, Jul 13, 4:57 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
457 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     FLASH FLOOD      SEAFORD                 38.65N  75.62W
07/13/2016                   SUSSEX             DE   DEPT OF HIGHWAYS

            RT. 20 CLOSED BETWEEN ATLANTA ROAD AND WOODPECKER ROAD

&&

EVENT NUMBER PHI1601407

SFJ
Local storm report, Jul 13, 4:59 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
459 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HEAVY RAIN       BLACKBIRD               39.37N  75.66W
07/13/2016  M2.47 INCH       NEW CASTLE         DE   MESONET

&&

EVENT NUMBER PHI1601408

SFJ
Special weather statement, Jul 13, 5:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
502 PM EDT WED JUL 13 2016

DEZ003-132200-
INLAND SUSSEX-
502 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX COUNTY...

AT 501 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHARPTOWN...OR 9 MILES
NORTHWEST OF SALISBURY...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLSBORO...LAUREL...DELMAR...DAGSBORO...GUMBORO...
SYCAMORE AND BETHEL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. FEW ROADS HAVE BEEN REPORTED CLOSED DUE TO FLOODING NEAR
SEAFORD, DE.

LAT...LON 3846 7569 3861 7571 3863 7570 3857 7523
      3845 7528
TIME...MOT...LOC 2101Z 287DEG 12KT 3850 7566

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:05 PM EDTAreal Flood AdvisoryPHIHunterdon, Mercer4 hr
Jul 13, 2:44 PM EDTExcessive Heat WarningPHIBurlington, Camden, Gloucester, Mercer52 hr
Jul 13, 2:44 PM EDTHeat AdvisoryPHIAtlantic, Burlington, Cape May, Cumberland, Hunterdon, Middlesex and 6 more29 hr
Jul 13, 3:16 PM EDTAreal Flood AdvisoryPHIBucks, Chester, Montgomery4 hr
Jul 13, 4:12 PM EDTAreal Flood AdvisoryPHIBerks, Lehigh, Montgomery4 hr
Jul 13, 5:26 PM EDTAreal Flood AdvisoryPHICarbon, Monroe4 hr
Jul 13, 1:13 PM EDTAreal Flood AdvisoryPHICaroline, Queen Anne's, Talbot4 hr
Jul 13, 2:16 PM EDTAreal Flood AdvisoryPHICaroline4 hr
Jul 13, 2:34 PM EDTFlash Flood WarningPHICaroline, Talbot4 hr
Jul 13, 3:02 PM EDTFlash Flood WarningPHICaroline4 hr
Jul 13, 4:03 PM EDTSpecial Weather StatementPHISussex27 min
Jul 13, 4:39 PM EDTSpecial Weather StatementPHISussex51 min

Nearby

Special Weather Statements in Delaware, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.